Zeitschrift für angewandte Mathematik und Physik

, Volume 65, Issue 1, pp 91-113

First online:

On a system of nonlinear wave equations with Balakrishnan–Taylor damping

  • Chunlai MuAffiliated withCollege of Mathematics and Statistics, Chongqing University
  • , Jie MaAffiliated withCollege of Mathematics and Statistics, Chongqing University Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


In this paper, we study the initial-boundary value problem for a coupled system of nonlinear viscoelastic wave equations of Kirchhoff type with Balakrishnan–Taylor damping terms. For certain class of relaxation functions and certain initial data, we prove that the decay rate of the solution energy is similar to that of relaxation functions which is not necessarily of exponential or polynomial type. Also, we show that nonlinear source of polynomial type is able to force solutions to blow up in finite time even in presence of stronger damping.

Mathematics Subject Classification (2000)

35L20 35L70 58G16


Balakrishnan–Taylor damping General decay Relaxation function Viscoelastic material Blow up